North Dakota, 2016

High Wind in North Dakota, April 5, 2016

April 5, 2016 · NWS BIS · 6 events in 6 counties and zones

Deep low pressure and its occluding frontal boundary pushed from eastern Montana into western North Dakota. This resulted in increasing winds over western and central North Dakota, with the strongest winds over the southwest.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Deep low pressure and its occluding frontal boundary pushed from eastern Montana into western North Dakota. This resulted in increasing winds over western and central North Dakota, with the strongest winds over the southwest. The strongest sustained wind speed of 41 mph was recorded at the Beach Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Apr 5, 12:05 PM CST, 55 minutes earlier.

Area forecast discussion, Apr 5, 12:05 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
105 PM CDT TUE APR 5 2016

.UPDATE...
ISSUED AT 1254 PM CDT TUE APR 5 2016

FULL FORECAST OVERHAUL FOR THIS UPDATE.

FIRST...EXPANDED THE RED FLAG WARNING TO INCLUDE BURLEIGH AND
KIDDER COUNTIES. LATEST MODEL TRENDS INDICATE A ROBUST DRY SLOT
OVERTAKING SOUTH CENTRAL NORTH DAKOTA. WITH A DRY BOUNDARY
LAYER...VERY DEEP MIXING...DRY FUELS...AND STRONG WINDS...FELT
THE LIKELIHOOD OF CRITICAL FIRE CONDITIONS WAS HIGH ENOUGH TO
WARRANT A RED FLAG WARNING.

SECOND...ADJUSTED PRECIPITATION CHANCES TO MATCH THE LATEST
TRENDS AND SHORT-TERM MODELS. PRECIPITATION HAS MOVED OUT OF
WESTERN AND CENTRAL NORTH DAKOTA AS THE DRY SLOT WORKS IN. THE
NEXT ROUND OF PRECIPITATION IS EXPECTED TO ENTER WESTERN NORTH
DAKOTA LATE THIS AFTERNOON AS THE COMMA HEAD PUSHES IN. INITIAL
PRECIPITATION SHOULD FALL AS RAIN WITH SURFACE TEMPERATURES ABOVE
FREEZING. HOWEVER...AS COLD AIR ADVECTION AND DIURNAL COOLING
TAKES HOLD RAIN WILL LIKELY CHANGE TO SNOW. LATEST INDICATIONS ARE
THIS TRANSITION TO SNOW WILL COINCIDE WITH THE STRONGEST WINDS.
THIS COULD LEAD TO BRIEF PERIODS OF REDUCED VISIBILITY.

UPDATE ISSUED AT 1015 AM CDT TUE APR 5 2016

FOR THIS UPDATE EXPIRED THE FREEZING RAIN ADVISORY. RAIN CONTINUES
TO DIMINISH ACROSS THE NORTHEAST AND TEMPERATURES CONTINUE TO RISE
ABOVE FREEZING. SOME SLICK ROADS AND SIDEWALKS ARE STILL POSSIBLE
THIS MORNING.

UPDATE ISSUED AT 738 AM CDT TUE APR 5 2016

QUICK UPDATE TO ISSUE A FREEZING RAIN ADVISORY FOR BOTTINEAU AND
ROLETTE COUNTIES. SURFACE OBSERVATIONS INDICATE AIR TEMPERATURES
ARE STILL SUB-FREEZING IN THE BOTTINEAU...ROLLA AND BELCOURT AREAS
WITH A BAND OF LIGHT RAIN EXPECTED TO IMPACT THE AREA BETWEEN 13
AND 15 UTC.

UPDATE ISSUED AT 646 AM CDT TUE APR 5 2016

WE INCREASED POPS OVER CENTRAL ND THROUGH MID MORNING BASED ON THE
RADAR TRENDS THROUGH 1130 UTC...WHICH SHOW INCREASING SHOWERS WITH
THE MOST CONCENTRATED ACTIVITY NORTH OF HIGHWAY 2 WHERE FORCING ON
THE NOSE OF THE DRY SLOT APPROACHING OUT OF MT IS GREATEST. THERE
REMAINS A CHANCE OF SHORT-LIVED LIGHT FREEZING RAIN IN FAR NORTH
CENTRAL ND OVER THE NEXT FEW HOURS TOO AS THIS PRECIPITATION MOVES
INTO A COOLER AIR MASS AS ROLLA IS STILL 28 F AT THIS HOUR. THE
REST OF THE FORECAST APPEARS ON TRACK. NO CHANGES ARE BEING MADE
TO THE WIND HEADLINES OR RED FLAG WARNING WITH THIS UPDATE.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 359 AM CDT TUE APR 5 2016

SEVERAL HIGHLIGHTS ENCOMPASSING THE SHORT TERM. THE HIGH WIND
WATCH HAS BEEN UPGRADED TO A HIGH WIND WARNING AND EXTENDED
THROUGH 05Z WEDNESDAY. THE FIRE WEATHER WATCH ALSO HAS BEEN
UPGRADED TO A RED FLAG WARNING. THE ONLY EXCEPTION WAS TO EXCLUDE
BURLEIGH COUNTY...WHICH WAS IN THE AFOREMENTIONED FIRE WEATHER
WATCH FROM BEING IN THE NEWLY UPGRADED RED FLAG WARNING. PLEASE
SEE THE FIRE WEATHER DISCUSSION BELOW FOR FURTHER DETAILS.

A WIND ADVISORY WAS ISSUED SURROUNDING THE HIGH WIND WARNING IN
TWO SEGMENTS...THE FIRST COVERS NORTHWEST NORTH DAKOTA LATER THIS
AFTERNOON THROUGH THIS EVENING...AND THE SECOND SEGMENT COVERS
MOST OF SOUTH CENTRAL NORTH DAKOTA THIS EVENING INTO TONIGHT.

THE INITIAL BAND OF SHOWERS HAVE NOW ENTERED WESTERN NORTH DAKOTA
AND ARE NOW SCOOTING EAST. FOR THE NEAR TERM THROUGH 12Z...THE
MAIN CONCERN IS THE LIGHT FREEZING RAIN THREAT OVER THE TURTLE
MOUNTAINS 09Z-13Z. WILL KEEP A CLOSE WATCH ON THIS IN THE NEXT FEW
HOURS TO SEE HOW THINGS MATERIALIZE. OTHERWISE...THESE SHOWERS ARE
ALONG AND AHEAD OF AN ADVANCING OCCLUDING FRONTAL SYSTEM IN
EASTERN MONTANA. LATEST WATER VAPOR DETAILS THE OCCLUDING PROCESS
WELL WITH THE DRY AIR PUNCHING IN AND WRAPPING AROUND THE UPPER
LOW/COMMA HEAD. THIS DRY SLOT/WEDGE WILL MOVE FROM WEST TO EAST
TODAY PROMOTING A PERIOD OF CLEARING AFTER THE INITIAL BAND OF
SHOWERS MOVE THROUGH THIS MORNING. BY MID AFTERNOON...THE BACK
SIDE OF THE VERTICALLY STACKED LOW WILL IMPINGE INTO WESTERN
NORTH DAKOTA WITH INCREASING CLOUDS/SHOWERS/WIND. ISALLOBARIC
FORCING WITH A 3HR PRESSURE RISE OF 8MB WILL SHIFT INTO WESTERN
NORTH DAKOTA 21Z-00Z RESULTING IN VERY WINDY CONDITIONS. BOUNDARY
LAYER TO 850MB WINDS IN THE 45KT TO 55KT RANGE IN SOUTHWEST NORTH
DAKOTA. WITH RAIN AND SNOW SHOWERS ON THE INCREASE THIS AFTERNOON
AND THROUGH THE EVENING...THE STRONG WINDS ALOFT WILL BE BROUGHT
TOWARDS THE SURFACE AS WELL. HENCE THE HIGH WIND WATCH WAS UPGRADED
TO A HIGH WIND WARNING.

A WIND ADVISORY SURROUNDING THE HIGH WIND WARNING IS IN EFFECT
LATER THIS AFTERNOON AND INTO TONIGHT...WITH SUSTAINED WINDS OF
30 MPH AND/OR GUSTS TO 45 MPH.

THE PRECIPITATION AND WINDS GRADUALLY DIMINISH FROM WEST TO EAST
TONIGHT.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 359 AM CDT TUE APR 5 2016

MAIN HIGHLIGHT WILL BE FIRE WEATHER CONCERNS SOUTHWEST AND SOUTH
THROUGH THE LONG TERM PERIOD...WITH THE EXCEPTION OF FRIDAY.

JUST AS THE POTENT WEATHER SYSTEM MENTIONED IN THE SHORT TERM
DEPARTS TUESDAY NIGHT...THE NEXT CLIPPER SYSTEM WILL WASTE NO TIME
IN ENTERING FAR NORTHERN NORTH DAKOTA BY 18Z WEDNESDAY...THEN
ADVANCE SOUTHEAST WEDNESDAY AFTERNOON THROUGH WEDNESDAY NIGHT.
MAIN HIGHLIGHTS HERE WILL BE INCREASING WINDS WEDNESDAY AFTERNOON
WITH RAIN SHOWERS BECOMING LIKELY ALONG AND EAST OF THE MISSOURI
RIVER. THE SOUTHWEST WILL BE REMAIN DRY...BUT WILL HAVE TO CONTEND
WITH THE GUSTY WINDS AND DRIER AIR. HENCE THIS WILL RAISE SOME
FIRE WEATHER CONCERNS WEDNESDAY...MORE ON THIS IN THE FIRE WEATHER
DISCUSSION BELOW. AS THE RAIN SHOWERS TAPER OFF FROM NORTHWEST TO
SOUTHEAST WEDNESDAY NIGHT...THEY WILL LIKELY MIX WITH AND END AS
SNOW SHOWERS...BUT NO ACCUMULATION IS EXPECTED. GUSTY NORTHWEST
WINDS THURSDAY WILL LIKELY AGAIN LEAD TO FIRE WEATHER CONCERNS
SOUTHWEST AND SOUTH CENTRAL.

TRANQUIL WEATHER FRIDAY AS THIS WILL SERVE AS A TRANSITION DAY
FROM NORTHWEST FLOW TO BROAD RIDGING OVER THE NORTHERN ROCKIES.
THE RIDGE WILL SHIFT INTO WESTERN AND CENTRAL NORTH DAKOTA
SATURDAY WITH INCREASING SOUTHERLY FLOW. A BRIEF WARMUP SATURDAY
WITH HIGHS AROUND 70F WEST TO 60S CENTRAL. A COLD FRONT WILL
SWEEP THROUGH SUNDAY WITH GUSTY WINDS AND LITTLE PRECIPITATION.
COOLER TEMPERATURES THEN ARRIVE MONDAY. FIRE WEATHER CONCERNS
APPEAR INCREASINGLY LIKELY SATURDAY AND SUNDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON)
ISSUED AT 1254 PM CDT TUE APR 5 2016

STRONG WINDS AND WIDESPREAD MVFR CONDITIONS ARE EXPECTED THIS
EVENING AND OVERNIGHT AT ALL TERMINALS. INITIALLY RAIN WILL
DEVELOP ACROSS WESTERN NORTH DAKOTA AND PUSH EASTWARD THROUGH THE
EVENING AND OVERNIGHT HOURS. RAIN MAY MIX OR TRANSITION TO SNOW
OVERNIGHT FROM WEST TO EAST. THE STRONGEST WINDS...WITH GUSTS
AROUND 50 KNOTS...ARE EXPECTED AROUND KDIK.

&&

.FIRE WEATHER...
ISSUED AT 359 AM CDT TUE APR 5 2016

THE FIRE WEATHER WATCH HAS BEEN UPGRADED TO A RED FLAG WARNING
WITH THE EXCEPTION OF BURLEIGH COUNTY...WHICH WAS IN THE PREVIOUS
FIRE WEATHER WATCH BUT NOT IN THE RED FLAG WARNING. A COLD FRONT
WILL PROGRESS ACROSS WESTERN AND CENTRAL NORTH DAKOTA...WITH A DRY
AND WINDY PERIOD COMMENCING THIS AFTERNOON. MINIMUM RELATIVE HUMIDITIES
OF 20 PERCENT WILL COINCIDE WITH SUSTAINED WINDS OF 20 MPH
CREATING CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND
EVENING. RELATIVE HUMIDITIES WILL QUICKLY RISE THIS EVENING AS THE
COLD FRONT MOVES THROUGH THE AREA.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 7 PM CDT /6 PM MDT/ THIS EVENING TO 4 AM CDT
/3 AM MDT/ WEDNESDAY FOR NDZ018>020-034>036-042-045>047-050.

RED FLAG WARNING UNTIL 7 PM CDT /6 PM MDT/ THIS EVENING FOR
NDZ034>036-041-042-044>047-050.

WIND ADVISORY FROM 4 PM THIS AFTERNOON TO MIDNIGHT CDT TONIGHT
FOR NDZ001-009-017.

HIGH WIND WARNING UNTIL 11 PM MDT THIS EVENING FOR NDZ031>033-
040-041-043-044.

&&

UPDATE...AJ
SHORT TERM...KS
LONG TERM...KS
AVIATION...AJ
FIRE WEATHER...KS/CJS
Hazardous weather outlook, Apr 5, 11:53 AM CST, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
1253 PM CDT TUE APR 5 2016

NDZ001-009-017>020-031>036-040>047-050-061800-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-SLOPE-HETTINGER-GRANT-
BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-MCINTOSH-
1253 PM CDT TUE APR 5 2016 /1153 AM MDT TUE APR 5 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ACROSS PARTS OF
SOUTHWEST AND SOUTH CENTRAL NORTH DAKOTA THIS AFTERNOON THROUGH
EARLY THIS EVENING.

HIGH WIND WARNINGS AND WIND ADVISORIES ARE
ALSO IN EFFECT ACROSS WESTERN AND SOUTH CENTRAL NORTH DAKOTA THIS
AFTERNOON INTO TONIGHT.

LIGHT SNOW MAY COMBINE WITH STRONG WINDS AND LEAD TO REDUCED
VISIBILITY TONIGHT.

SEE WEATHER.GOV/BIS FOR FULL DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

FIRE WEATHER CONCERNS WILL BE ELEVATED MOST DAYS FROM WEDNESDAY
THROUGH SUNDAY. STRONG NORTHWEST WINDS ARE ALSO POSSIBLE ACROSS
SOUTHWEST NORTH DAKOTA ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ002>005-010>013-021>023-025-037-048-051-061800-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MCLEAN-SHERIDAN-WELLS-FOSTER-STUTSMAN-LA MOURE-DICKEY-
1253 PM CDT TUE APR 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AJ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, Golden Valley

When
April 5, 1:00 PM CST to 10:00 PM CST
Where
Golden Valley forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
AWOS
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Beach AWOS reported a sustained wind of 41 mph.

High Wind, Adams

When
April 5, 1:00 PM CST to 10:00 PM CST
Where
Adams forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

Hettinger ASOS reported a sustained wind of 40 mph.

High Wind, Billings

When
April 5, 1:00 PM CST to 10:00 PM CST
Where
Billings forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

Sustained winds are estimated for western Billings County based on the Beach AWOS report in Golden Valley County.

High Wind, Slope

When
April 5, 1:00 PM CST to 10:00 PM CST
Where
Slope forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
AWOS
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Sustained winds are estimated for northwestern Slope County based on the Beach AWOS report in Golden Valley County.

High Wind, Hettinger

When
April 5, 1:00 PM CST to 10:00 PM CST
Where
Hettinger forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Sustained winds are estimated for southern Hettinger County based on the Hettinger ASOS report in Adams County.

High Wind, Bowman

When
April 5, 1:00 PM CST to 10:00 PM CST
Where
Bowman forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
ASOS
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

Sustained winds are estimated for eastern Bowman County based on the Hettinger ASOS report in Adams County.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 624125, 624127, 624128, 624129, 624130, 624131.